Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 84, NWS Little Rock, AR

April 9, 20214 counties in Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 9, 2021, 10:40 PM CDT for 4 counties in Arkansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 10:40 PM CDT (03:40 UTC)
Expired
Apr 9, 2021, 11:45 PM CDT
In force
65 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Johnson County, AR, Logan County, AR, Scott County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 40 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 8:44 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS54 KLZK 100340
SVRLZK
ARC071-083-127-149-100445-
/O.NEW.KLZK.SV.W.0084.210410T0340Z-210410T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Little Rock AR
1040 PM CDT Fri Apr 9 2021

The National Weather Service in Little Rock has issued a

* Severe Thunderstorm Warning for...
  Logan County in western Arkansas...
  Southwestern Johnson County in western Arkansas...
  Scott County in western Arkansas...
  Western Yell County in central Arkansas...

* Until 1145 PM CDT.

* At 1040 PM CDT, severe thunderstorms were located along a line
  extending from near Dyer to Greenwood to 6 miles northwest of
  Morgan Springs, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Clarksville...                    Booneville...
  Waldron...                        Paris...
  Danville...                       Lamar...
  Mansfield...                      Magazine...
  Knoxville...                      Subiaco...
  Hartman...                        Scranton...
  Ratcliff...                       Blue Mountain...
  Beauchamp...                      Cardiff...
  Hoyt...                           Midway in Logan County...
  Holman...                         Muddy Creek WMA...

This includes Interstate 40 between mile markers 45 and 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3493 9445 3497 9424 3507 9424 3510 9414
      3514 9414 3514 9403 3523 9403 3523 9392
      3532 9391 3532 9381 3543 9381 3536 9375
      3538 9371 3556 9370 3554 9330 3533 9330
      3475 9351 3473 9445
TIME...MOT...LOC 0340Z 270DEG 43KT 3554 9413 3521 9424 3493 9444 

HAIL...<.75IN
WIND...60MPH
 
$$

Cavanaugh
2 follow-up statements
692 
WWUS54 KLZK 100423
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
1123 PM CDT Fri Apr 9 2021

ARC071-083-127-149-100445-
/O.CON.KLZK.SV.W.0084.000000T0000Z-210410T0445Z/
Logan AR-Johnson AR-Scott AR-Yell AR-
1123 PM CDT Fri Apr 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR LOGAN...SOUTH CENTRAL JOHNSON...EASTERN SCOTT AND WESTERN YELL
COUNTIES...

At 1122 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Mt Nebo State Park to near Stonehouse
Recreation Area to Waldron, moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clarksville...                    Booneville...
Waldron...                        Paris...
Danville...                       Lamar...
Magazine...                       Knoxville...
Subiaco...                        Scranton...
Blue Mountain...                  Cardiff...
Hoyt...                           Midway in Logan County...
Muddy Creek WMA...                Stonehouse Recreation Area...
Gravelly...                       Fourche Valley...
Mount Magazine...                 Spadra...

This includes Interstate 40 between mile markers 55 and 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3503 9421 3518 9389 3548 9351 3547 9330
      3533 9330 3475 9351 3475 9418 3492 9420
TIME...MOT...LOC 0422Z 297DEG 35KT 3522 9336 3506 9366 3491 9407 

HAIL...<.75IN
WIND...60MPH
 
$$

232
615 
WWUS54 KLZK 100443
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
1143 PM CDT Fri Apr 9 2021

ARC071-083-127-149-100452-
/O.EXP.KLZK.SV.W.0084.000000T0000Z-210410T0445Z/
Logan AR-Johnson AR-Scott AR-Yell AR-
1143 PM CDT Fri Apr 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN...SOUTH CENTRAL
JOHNSON...EASTERN SCOTT AND WESTERN YELL COUNTIES WILL EXPIRE AT 1145
PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
western and central Arkansas.

LAT...LON 3503 9421 3518 9389 3548 9351 3547 9330
      3533 9330 3475 9351 3475 9418 3492 9420
TIME...MOT...LOC 0442Z 270DEG 43KT 3522 9307 3506 9337 3491 9378 

$$

232

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 8:30 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 9, 8:30 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
830 PM CDT Fri Apr 9 2021

.Mesoscale Forecast Update...

As of 01Z, per SPC mesoscale analysis page, we have an area of
very strong 0-3 km helicity oriented over central and southwest
Arkansas. Typically we look at low-level helicity to inform a
potential for a tornado or supercell threat, but in this case
it's more useful as a tool to gauge low-level warm air advection.

The 500 to 650 m2/s2 of helicity over this portion of the state
is an indication of the low-level atmosphere attempting to
"recover" from cool air brought down to the surface from
convection earlier this afternoon. A low-level jet is expected to
enhance the low-level recovery of heat and moisture, but there
likely won't be enough time for this advection to allow for storms
to become truly surface based before moving back into Arkansas
late this evening into the overnight hours.

Steep mid-level lapse rates are advecting over southwest Arkansas
with 700 to 500 mb temperature difference of around 20 deg C.
With strong low-level warm and humid air advection below an area
of steep mid-level lapse rates, a linear MCS developing across
Oklahoma should be well-maintained as it moves towards Arkansas.

Assuming the MCS remains slightly elevated above a low-level
inversion, the potential for spin-up tornadoes along the linear
MCS or QLCS may be minimized. However the threat for damaging
winds remains high as the steep mid-level lapse rates represent a
strong theta-e difference with height which will support strong
negative buoyancy and momentum transfer of strong winds aloft down
to the surface. The low-level inversion will provide some
resistance for winds reaching the surface, but the strong negative
buoyancy and dynamic structure of the linear MCS is expected to
be sufficient to push through the low-level inversion supporting a
continued threat for damaging winds along the entire swath of the
line of storms.

Continue to think that the area of enhanced risk as outlined by
the SPC represents the most likely threat area for strong damaging
wind late this evening and overnight. This includes an area from
west central andn southwest Arkansas, across central and south
central Arkansas and then towards southeast Arkansas.

Cavanaugh

&&

.PREV DISCUSSION...(ISSUED 644 PM CDT Fri Apr 9 2021)
UPDATE...

Updated to include the 00z aviation discussion.

AVIATION...

VFR conds have returned to all terminals in the wake of system
number 1. Additional SHRA/TSRA will develop and move into AR this
evening/overnight with gusty winds and large hail the main
threats. VFR conds should become low end MVFR during convection
but should return to VFR after the passage of the cold front. The
exception will be over Nrn terminals where low stratus VFR/MVFR
will prevail through the TAF period, even behind the front. Winds
will be gusty on Sat with speeds upwards of 25 knots at most
locations. Skies will clear from SW to NE late in the period.

PREV DISCUSSION...(ISSUED 443 PM CDT Fri Apr 9 2021)
SHORT TERM...Tonight Through Sunday
Main forecast focus is defining the severe storm threat/potential
in the near term.

A complex mesoscale situation has developed across the LZK
forecast area. Some stabilization due to convective overturning
has occurred across all but southeast sections of the forecast
area, where a near term severe wind threat exists.

Attention will turn to developing convection across Oklahoma,
which latest CAM guidance continues to indicate this activity
will develop upscale, eventually becoming an linear MCS, while
accelerating to the east-southeast. The latest CAM guidance has
suggested the convective overturning that has occurred this
afternoon will affect the strength of the MCS as is moves through
the CWA, limiting the severe threat across northern sections.

The now developing MCS is expected to be south and east of the
forecast area by 12z/10. A few light showers are possible across
northern sections of the state Saturday morning, otherwise dry
conditions are expected for the rest of the forecast period.

LONG TERM...Sunday Night Through Friday
An upper level zonal flow pattern is expected to persist thru much
of the period across Arkansas.

A cold front will be moving down over Arkansas on Monday, but with a
zonal pattern it will likely slowly ease thru the state over the
course of a day and stall south of the area. Eventually a surface
high will settle into the Ohio River Valley by Friday, resulting in
a E-NE surface flow.

A series of shortwaves will push thru the nearly zonal pattern over
time, resulting in low level POP chances. Toward the latter half of
the forecast period, a stationary boundary to the south may result
in some overrunning across AR. With that in mind, I have gone with
higher POPs in the Wed-Fri time frame.&&

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

66
Hazardous weather outlook, Apr 9, 4:57 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
457 PM CDT Fri Apr 9 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-101000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
457 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This afternoon and Tonight

Scattered showers and thunderstorms, some of which may be severe,
will be possible through the remainder of the day. Large hail and
strong winds will be the primary concerns. A few tornadoes can
not be ruled out as well.

Later this evening and into early Saturday morning, an MCS is
expected to develop over eastern Oklahoma, and track across
central and especially southern Arkansas. As this line of storms
moves east, strong and damaging winds will be the primary hazard,
with some brief tornadoes possible as well.

Forecast rainfall amounts of one inch to one and a half inches
over the southeastern half of the state where soil moisture and
streams remain elevated from previous rainfall in the month could
lead to an isolated flash flooding threat through the overnight
period.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

No hazardous weather is expected during the period.

.Spotter Information Statement...

Spotter Activation May Be Needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Apr 9, 5:18 PM CDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Little Rock AR
518 PM CDT Fri Apr 9 2021

ARZ047-057-092300-
Monroe AR-Arkansas AR-
518 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MONROE AND
NORTHEASTERN ARKANSAS COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Charles, or 16 miles north of White River National Wildlife
Refuge, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Charles...                    Indian Bay...
Crocketts Bluff...                Ragtown...
Cross Roads in Monroe County...   Lawrenceville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
eastern and southeastern Arkansas.

LAT...LON 3438 9100 3431 9116 3446 9127 3458 9105
      3447 9105 3447 9100
TIME...MOT...LOC 2217Z 238DEG 29KT 3442 9115

Cavanaugh
Local storm report, Apr 9, 5:35 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
535 PM CDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             RYE                     33.75N  92.00W
04/09/2021  E1.00 INCH       CLEVELAND          AR   SOCIAL MEDIA

&&

EVENT NUMBER LZK2100568

TEJ
Local storm report, Apr 9, 5:41 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
541 PM CDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     GASSVILLE               36.28N  92.49W
04/09/2021                   BAXTER             AR   TRAINED SPOTTER

            TREES AND POWERLINES WERE BLOWN DOWN. A CARPORT WAS
            ALSO OVERTURNED.

&&

EVENT NUMBER LZK2100569

TEJ
Local storm report, Apr 9, 6:40 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
640 PM CDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     MCGEHEE                 33.63N  91.39W
04/09/2021                   DESHA              AR   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ACROSS THE COUNTY.

&&

EVENT NUMBER LZK2100570

GOUDSWARD
Local storm report, Apr 9, 6:43 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
643 PM CDT FRI APR 09 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     DUMAS                   33.88N  91.49W
04/09/2021                   DESHA              AR   EMERGENCY MNGR

            TREE BLOWN DOWN.

&&

EVENT NUMBER LZK2100571

GOUDSWARD
Special weather statement, Apr 9, 10:27 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1027 PM CDT Fri Apr 9 2021

ARZ037-040-041-100430-
Polk AR-Scott AR-Montgomery AR-
1027 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR POLK...SCOTT AND WESTERN
MONTGOMERY COUNTIES UNTIL 1130 PM CDT...

At 1027 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Howe to 7 miles northwest of Mountain Fork
to 10 miles south of Octavia. Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Mena...                           Waldron...
Wickes...                         Grannis...
Hatfield...                       Oden...
Vandervoort...                    Beauchamp...
Cardiff...                        Little Missouri Falls Recreatio...
Mountain Fork...                  Bard Springs Recreation Area...
Albert Pike Recreation Area...    Opal...
Cossatot River State Park...      Polk County Fairgrounds...
Mena Intermountain Airport...     Mccauley...
Shady...                          Oliver...

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
western Arkansas.

LAT...LON 3493 9445 3495 9441 3494 9439 3496 9437
      3495 9434 3496 9426 3497 9423 3500 9423
      3501 9372 3458 9371 3435 9382 3436 9425
      3420 9425 3425 9447
TIME...MOT...LOC 0327Z 279DEG 43KT 3492 9467 3470 9454 3438 9469

Cavanaugh

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:18 PM CDTSevere Thunderstorm WarningLZKBoone, Newton57 min
Apr 9, 10:27 PM CDTSpecial Weather StatementLZKPolk, Scott63 min
Apr 9, 10:58 PM CDTSevere Thunderstorm WarningLZKPope32 min
Apr 9, 11:15 PM CDTSpecial Weather StatementLZKPope45 min
Apr 9, 11:42 PM CDTSpecial Weather StatementLZKMontgomery48 min
Apr 9, 11:49 PM CDTSpecial Weather StatementLZKPike41 min
Apr 10, 12:14 AM CDTSevere Thunderstorm WarningLZKCalhoun, Clark, Dallas, Ouachita46 min
Apr 10, 12:18 AM CDTSpecial Weather StatementLZKGarland, Saline42 min
Apr 10, 12:42 AM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring, Saline48 min
Apr 10, 12:57 AM CDTSevere Thunderstorm WarningLZKBradley, Calhoun, Cleveland, Dallas48 min
Apr 10, 1:00 AM CDTSpecial Weather StatementLZKWoodruff45 min
Apr 10, 1:09 AM CDTSpecial Weather StatementLZKLonoke51 min
Apr 10, 1:24 AM CDTFlash Flood WarningLZKLonoke, Prairie, Pulaski115 min
Apr 10, 1:30 AM CDTSpecial Weather StatementLZKDrew, Lincoln30 min
Apr 10, 1:33 AM CDTSpecial Weather StatementLZKJackson42 min
Apr 10, 2:00 AM CDTSpecial Weather StatementLZKMonroe45 min
Apr 10, 2:11 AM CDTSpecial Weather StatementLZKArkansas49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.